Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

March 31, 2017Carroll County, City of Galax, City of Radford, Virginia

NWS Blacksburg, VA issued this special weather statement at Mar 31, 2017, 4:13 AM EDT for Carroll County, City of Galax, City of Radford, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2017, 4:13 AM EDT (08:13 UTC)
Expired
Mar 31, 2017, 5:00 AM EDT
In force
47 min
Issued by
NWS Blacksburg, VA

Counties Carroll County, VA, City of Galax, VA, City of Radford, VA

The radar

The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

168 
WWUS81 KRNK 310813
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
413 AM EDT FRI MAR 31 2017

NCZ002-003-019-VAZ012>017-032-310900-
Surry-Wilkes-Alleghany-Grayson-Pulaski-Patrick-Floyd-Montgomery-
Wythe-Carroll-
413 AM EDT FRI MAR 31 2017

...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN 
ALLEGHANY...NORTHWESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN 
NORTHWESTERN NORTH CAROLINA...SOUTHEASTERN PULASKI... SOUTHWESTERN 
FLOYD...SOUTHEASTERN WYTHE...CARROLL...EASTERN 
GRAYSON...SOUTHWESTERN PATRICK AND SOUTHWESTERN MONTGOMERY COUNTIES 
IN SOUTHWESTERN VIRGINIA...THE CITY OF RADFORD AND THE CITY OF 
GALAX...

At 412 AM EDT, radar indicated thunderstorms located along a line 
extending from near Spring Valley to near Stone Mountain State Park 
to North Wilkesboro. Movement was northeast at 50 mph.

Winds up to 40 mph and pea size hail are possible with these storms, 
along with brief heavy downpours.

Locations impacted include...
Radford...
Mount Airy...
Galax...
North Wilkesboro...
and Hillsville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3715 8055 3691 8046 3660 8054 3611 8113
      3644 8105 3678 8109
TIME...MOT...LOC 0812Z 221DEG 43KT 3670 8110 3643 8107 3618 8113 

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:20 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 31, 2:20 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
220 AM EDT Fri Mar 31 2017

.SYNOPSIS...
High pressure wedging south along the eastern slopes of the
Appalachians will move offshore tonight. Low pressure will pass
to the northwest of the area tonight into Friday with a
trailing cold front crossing the region by Friday night. High
pressure follows this system with mainly dry weather expected
over the weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 640 PM EDT Thursday...

The early evening forecast will reflect only minor adjustments
to the ongoing forecast. Based upon the latest radar trends and
surface observations, have adjusted the arrival of measurable
rainfall into the southern sections of the region by two to
three hours this evening, with corresponding adjustments into
the overnight hours as the coverage expands and becomes more
widespread across the region after midnight.

Have also tweaked the hourly temperature, dew point, and cloud
cover grids based upon the latest observations and expected
trends through the evening hours.

As of 330 PM EDT Thursday...

A cool air wedge has brought low clouds to the region which based on
current METSAT will likely be sticking around for awhile. Current
radar shows some very light returns along the lee side of the
blue ridge where drizzle has been reported over the course of
the day. Further, some more pronounced showers can be seen
moving into the region, associated with a warm front, primarily
along and just east of the mountains in western North Carolina.
These showers are expected to continue to infiltrate the region
along the ridge line as the front moves in, eventually becoming
more widespread once the CWA is completely within the warm
sector. Temperature forecasts for little to no diurnal change
after sunset thus many locations may experience their low
temperatures for Friday at around midnight.

The low will begin moving northwest of the region during the
overnight hours. Widespread showers, some possibly moderate to
heavy, will be seen through at least the western half of the region
by 3-4 AM this morning. QPF was not modified very drastically,
however did adjust time of heaviest rains to coordinate with
the uptick in the speed of the system. Highest amounts still
look to be along and just to the east of the Blue Ridge where
amounts in excess of an inch are possible. During the initial
phase of precipitation, an isolated rumble of thunder can not be
ruled out, but best chances look to be during the morning to
early afternoon hours when the highest instabilities are
present. Any chances for severe will be limited to the eastern
counties where the highest instabilities can look to ramp up
prior to the cold front moving through. After cold frontal
passage, conditions should look to improve as high pressure
takes over. Along the western slopes, some lingering low clouds
and light precip can continue to be expected under northwest
flow. An increasing pressure gradient ahead of the front should
stir up some faster southerly winds which will swing around to
the northwest post- frontal passage.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
As of 245 PM EDT Thursday...

An upper level low across WV at 00Z Saturday (8 PM EDT Friday)
quickly shifts off the coast before sunrise Saturday placing our
area in a deep northwest flow and pushing pushing shower and storms
along a cold front east of us, as suggested by most high-res models.
Forecast soundings suggest a prolonged period of upslope
clouds/showers with the low level saturated below 700-750 mb well
into Saturday.  Strong pressure rises Friday night/early Saturday
along with 35-45 kt 850mb winds will help bring gusty winds across
the region, but forecast gusts keep values below advisory levels.
These winds will provide good mixing Friday night, keeping low temps
near the warmer guidance values.

Winds subside and upslope clouds decrease Saturday night and early
Sunday as a surface high builds into from the north. With these
conditions and drier air advecting into the region, bumped low
temperatures down a few degrees.

Axis of shortwave upper level ridge covers our region Sunday,
keeping dry weather in place, but high clouds and limited mixing
will keep high temps only a few degrees above average.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM EDT Thursday...

An active period of weather is expected during the long term period
with two systems forecast to impact our area. The first is a fast
moving southern stream system that the medium range models show good
agreement with timing and strength. This system will likely bring
multiple waves of showers and even some storms with a leading
shortwave ejecting out late Sunday night/early Monday. In addition,
a broad area of upper diffluence covers the region late Sunday night
through Monday night.  Meanwhile, in the lower levels of the
atmosphere, a strengthening south/southeast flow pushes PWAT values
1-2 standard deviations above normal during this period per the
GEFS. Several of the NAEFS and GEFS ensemble members forecast minor
flooding on some rivers with the additional QPF. Feel there are
enough signals to include limited potential for flooding Monday
night/Tuesday in the Hazardous Weather Outlook.

Model difference expand with the second system late in the long term
period (Wednesday night/Thursday)with 12Z GFS continuing a faster
trend with the approach of a high amplitude upper trof. The 00Z
ECMWF is much slower with the 12Z Canadian starting to trend toward
the faster GFS solution. With individual GEFS ensemble member
showing a large range of solutions, confidence is low on the timing
with this system and leaned toward the Canadian timing which keeps
temps slightly cooler Wednesday and keeps Wednesday dry.

Much colder temperatures are expected behind the system very late
and just beyond (Friday) this period.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...

Large area of rain with embedded thunderstorms will move across
the Appalachians this morning in advance of a strong upper
level trough of low pressure that will be moving from the OH
Valley across the Mid-Atlantic Region today.

Ceilings are expected to lower to IFR with occasional IFR VSBYs
due to rain and thunderstorms. Conditions will remain poor for
most of the day with improvement late in the day as winds become
westerly in the wake of the storm system.

Extended Aviation Discussion...

High pressure will bring improving conditions during Saturday
although appears sub-VFR cigs along with a few residual showers
may linger at KBLF/KLWB into Saturday afternoon. Otherwise will
see VFR return later Saturday through Sunday under diminishing
winds as high pressure slides across. Next similar low pressure
system to that seen at the end of this week will approach by
Monday with sub-VFR conditions likely returning Sunday night
into Monday as rain again transitions to showers and storms to
start the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PH
NEAR TERM...DS/JR
SHORT TERM...PH
LONG TERM...PH
AVIATION...PM
Hazardous weather outlook, Mar 30, 3:39 PM EDT, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
339 PM EDT Thu Mar 30 2017

NCZ002>004-020-VAZ011>014-016>020-032-WVZ043-044-507-508-311945-
Alleghany NC-Surry-Stokes-Yadkin-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Bath-Patrick-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
339 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms containing damaging winds and isolated
large hail will be possible late tonight. In addition, very heavy
rainfall could occur especially near the Blue Ridge overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Potentially heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-010-015-WVZ042-311945-
Tazewell-Smyth-Bland-Grayson-Mercer-
339 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms containing damaging winds and isolated
large hail will be possible late tonight. In addition, very heavy
rainfall could occur.

Southerly winds may also gust up to 45 MPH at elevations above 3000
feet later today into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Potentially heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ022>024-033>035-043>047-058-059-311945-
Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
339 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms containing damaging winds and large
hail will be possible Friday.

Potentially heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-019-311945-
Ashe-Watauga-Wilkes-
339 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms containing damaging winds and
isolated large hail will be possible late tonight. In addition very
heavy rainfall could also occur especially near the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Potentially heavy rain Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 31, 4:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 AM EDT FRI MAR 31 2017

NCZ002-003-019-VAZ012>017-032-310900-
Surry-Wilkes-Alleghany-Grayson-Pulaski-Patrick-Floyd-Montgomery-
Wythe-Carroll-
413 AM EDT FRI MAR 31 2017

...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN
ALLEGHANY...NORTHWESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHEASTERN PULASKI... SOUTHWESTERN
FLOYD...SOUTHEASTERN WYTHE...CARROLL...EASTERN
GRAYSON...SOUTHWESTERN PATRICK AND SOUTHWESTERN MONTGOMERY COUNTIES
IN SOUTHWESTERN VIRGINIA...THE CITY OF RADFORD AND THE CITY OF
GALAX...

At 412 AM EDT, radar indicated thunderstorms located along a line
extending from near Spring Valley to near Stone Mountain State Park
to North Wilkesboro. Movement was northeast at 50 mph.

Winds up to 40 mph and pea size hail are possible with these storms,
along with brief heavy downpours.

Locations impacted include...
Radford...
Mount Airy...
Galax...
North Wilkesboro...
and Hillsville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3715 8055 3691 8046 3660 8054 3611 8113
      3644 8105 3678 8109
TIME...MOT...LOC 0812Z 221DEG 43KT 3670 8110 3643 8107 3618 8113

Loconto

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:52 AM EDTSpecial Weather StatementRNKCarroll, Floyd, Patrick, City of Galax53 min
Mar 31, 8:35 AM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Botetourt, Campbell, Halifax and 4 more55 min
Mar 31, 9:27 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Charlotte, Halifax48 min
Mar 31, 9:31 AM EDTSpecial Weather StatementRNKCity of Danville44 min
Mar 31, 1:18 PM EDTSpecial Weather StatementRNKHenry27 min
Mar 31, 1:33 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville30 min
Mar 31, 1:58 PM EDTSpecial Weather StatementRNKFranklin32 min
Mar 31, 2:26 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Martinsville64 min
Mar 31, 3:22 PM EDTSpecial Weather StatementRNKCharlotte, Halifax, City of Danville53 min
Mar 31, 3:45 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax45 min
Mar 31, 4:11 PM EDTSpecial Weather StatementRNKHalifax64 min
Mar 31, 3:22 AM EDTAreal Flood AdvisoryRNKWatauga6 hr
Mar 31, 5:53 AM EDTAreal Flood WarningRNKWatauga6 hr
Mar 31, 3:02 PM EDTSpecial Weather StatementRNKGreenbrier28 min
Mar 31, 3:41 PM EDTSpecial Weather StatementRNKGreenbrier34 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.